Case Presentation: A 30-year-old male with history of illicit drug abuse presents with refractory ventricular tachycardia (VT) and Torsades de Pointes (TdP). He was previously in a methadone program but was dismissed due to methadone abuse. He then started significant amounts (144 tablets; 288 mg) of loperamide to achieve euphoria. He presented to the ED with syncope secondary to VT/TdP and was found to have a QTc of >659 ms. He was treated with magnesium replacement, bicarbonate, lidocaine, amiodarone and lipid emulsion therapy without success, then pharmacologic overdrive pacing with isoproterenol and invasive overdrive pacing with a transvenous pacemaker without success. He remained hemodynamically unstable and ultimately underwent veno-arterial extra-corporeal membrane oxygenation (VA-ECMO) with normalization of QTc and resolution of refractory VT/TdP. Following decannulation, his echocardiogram demonstrated a left ventricular ejection fraction of 45%, with return to normal EF on follow-up. He suffered no neurocognitive deficits.
Discussion: Loperamide is an over-the-counter anti-diarrheal medication that slows peristalsis and decreases secretions associated with diarrhea by binding to peripheral µ-opioid receptors in the myenteric plexus of the large bowel without associated central opioid effects at the recommended doses. The opiate epidemic in America has led to a recent surge of loperamide abuse to achieve euphoria and treat opiate withdrawal. Unfortunately, loperamide toxicity has been associated with significant cardiac conduction abnormalities and potentially fatal outcomes. Since there is no specific antidote for loperamide, treatment is largely supportive with adjunctive treatments largely guided by anecdote or based on other therapies for drug-induced QRS/QTc prolongation.Pharmacologic treatment options include atropine, amiodarone, lidocaine, metoprolol, magnesium, sodium bicarbonate and lipid emulsion therapy. Non-pharmacologic management may include overdrive pacing with temporary transcutaneous cardiac pacing, temporary transvenous cardiac pacing or pharmacologic overdrive pacing with isoproterenol. There is a single case report of VA-ECMO being utilized for loperamide toxicity with survival to discharge; however, that patient required additional supportive measures including molecular adsorbent recirculating system (MARS) and continuous renal replacement therapy (CRRT) to achieve a therapeutic response.
Conclusions: In our case, VA-ECMO was utilized as a rescue technique when conventional therapy failed to convert the patient to a viable rhythm. VA-ECMO should be considered early in the management of loperamide toxicity if conventional medical strategies fail to control the continued life-threatening cardiac dysrhythmias as a result of loperamide overdose.